The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Is there a name for this symptom?

I’ve seen this symptom mentioned here and there and people call it different things. I’m wondering if there is an actual medical word for it.

It feels like a “brain zap” and lasts only a split second. It’s as if I’ve been hit with a lightning bolt and my body and everything else seems to move a millimeter or two. Also feels like a split second of hard core vertigo. It’s been happening over and over and over (sometimes several times in just a few minutes) ever since my vertigo attack last weekend and is making it very difficult to feel anywhere normal. Things that make it worse - noise, moving, people touching me, being startled even slightly.

Anyone know the official name for this?

Anyone know how to make it go away?

Does this ever turn into the real deal vertigo?

Effexor withdrawal gives ones brain zaps…are you coming off any meds ?

not coming off any meds though it is similar to what I felt when i went off Lexapro many years ago, but this is much stronger and more often and closer to a vertigo feeling.

I’ve never experienced it myself but many people here and in the Facebook groups describe that feeling.

hey, read my post ‘visual lurching’ and tell me if thats what you are describing?

Simonw - yes, I just looked at your post and it is similar to what you are feeling, but maybe a bit stronger. It’s very disconcerting. I’ve googled it but can’t find much other than it often happens when coming off SSRI’s which isn’t my case. I wish I could find a medical name for it so I could give to my doctor instead of saying “I have brain zaps.”

I think I know what you mean (few months late in the reply LOL) it’s like a burst of vertigo that last a fraction of the second in the head and with some kind of electricity going down the arms…? Do you still have them?

I’ve only had this when starting to fall asleep… Dr said it was a form of a hypnic jerk.

Hi bookworm
I had this constantly when MAV first started for me over 2 years ago. I think @napagirl is right in saying it’s a hypnic jerk. Before all of this started I used to experience that when falling asleep if I was really exhausted. When MAV started this would happen to me randomly in the middle of the day - sometimes sitting on the couch and it would feel like my brain had just bounced inside my head, I was dizzy constantly then but the bounce would cause a momentary increase in the dizziness inside my head - it never developed into a full vertigo incident but I could have a number of these in quick succession. The sensation reminded me of being on an airplane when the altitude suddenly drops and your head and body “lurches” even though you are stationary. I think this happens because you and your brain are literally exhausted - try to sleep/nap as much as you can to give both your brain and your vestibular system every opportunity to rest and recover. From memory these zaps went on for about 8 weeks, I only get them now when I am overtired.

I also have them way more when I am on a steroid taper for something. It’s like a white lightening bolt to the head.